Dear Editor,

Thiamin deficiency could cause high fever and injecting thiamin is likely to eradicate microbial infections as observed in cases in a Chinese labor camp. After exhausting arduous labor, a laborer aged 26 became severely ill on February 15, 1959. As a result, he first developed high fever and headache, which was so severe as if being hit by a hammer, and then was followed by asphyxia – he experienced such intense suffocation as if his chest was bandaged tight by a strong wide belt. His body temperature rose to 41°C. When he was in this condition, he was injected with 10 mg thiamin hydrochloride. Asphyxia and headache dramatically reduced. Temperature dropped to 38.5°C after 1 h although it returned to 39.5°C 2 h later. Another dosage of 50 mg of parenteral thiamin normalized his temperature.

A dying laborer with deep coma, high fever, bigeminy, extensive pulmonary precipitants, and rales in National Hunger 1960 was saved by administering 100 mg of intravenous thiamin in 60 mL of 50% glucose plus 50 mg of intramuscular thiamin but zero antibiotics (Fig. 1).

During the same month and in the same place, another laborer with much milder pneumonia, 38°C fever with few rales in the left lung died within 24 h, although a full dose of penicillin G was used, but no thiamin was given. This sharp contrast between the two cases made such a deep impression that it was strongly remembered. Fifty-six years later, it became a life-saving suggestion for a critical case with fatal viral pneumonia.

In early February, 2016, the northern hemisphere was bitterly cold. A woman in Tianjin, 38 years old, became severely chilled and exhausted when she tried to remove the icy flood that entered her room through a broken pipe. The following morning, she was affected severely by a fulminating high fever, general pain, swollen legs, and fresh bloody sputum. She was rushed to the Emergency Service of a University Hospital 02/09/2016 (#1007092882).

Her temperature was about 39–40°C. Laboratory and CT studies revealed anemia and decreased platelets; severe pneumonia; thromboses in the left lateral pelvic, femoral, and deep femoral veins; hepatitis C positive; and heart failure. An exhaustive identification study revealed that the pathogen of her pneumonia was diagnosed to be an unknown kind of virus. Pulmonary lesions were extremely severe, strange, and rare with multiple small perforations in the left lung. Unfortunately, no image or report could be obtained for this patient since she left the hospital quite suddenly. After 12 days of immunoglobulin, anti-viral, antithrombotic, and antipyretic medication, she was about to die when her family promptly carried her home secretly to save her life and money too.

At home, thiamin 200 mg and VB complex 1 ampule (containg thiamin 10 mg, riboflavin 2 mg, niacinamide 30 mg, pyridoxin 2 mg, pantothenic acid 1 mg) were injected thrice daily. Temperature returned to normal after 2 days and leg edema disappeared in 5 days. She resumed her household practices 3 weeks later. After 58 days, she was checked in the Beichen Hospital (#95442) where she underwent many tests. The results revealed a normal heart; hepatitis C negative; some spot-stripe shadows in the lung phylum region and both lungs especially the left side; less effusion in the left thoracic cavity; pleural thickness especially on the left side but no adhesion. Lung perforation was absent.

After 3 months of her leaving the hospital on her own free will, she returned to her full duty and even worked extra hours to earn money to pay the hospital. She thereafter enjoyed excellent health without any sign of embolism or pneumonia recurrence. On 16, December 2016, she was checked again in the Tianjin People’s Hospital (#0004663770). Her blood counts and electrocardiography were normal. The X-ray film of the lung revealed a normal organ, with no thickening or adhesion of pleura except for a few texture thickenings in the lungs.

In the background of this case, the following question arises in our minds: Is parenteral thiamin a super antibiotic? It seemed to be surely so and was emerging to be a powerful alternative in the event of antibiotics failing. Parenteral thiamin was then tried in Tianjin west.

1. A female, GJ aged 38, with a gluteal furuncle of red area 10 cm and its conic core 3 cm in diameter was injected with thiamin 300 mg twice daily. It was completely cured without pus formation after 8 injections.

2. Thiamin 200–300 mg and one ampule of VB complex were injected twice daily in 10 cases of common cold. Fever and other symptoms resolved within 1 day for 1 case, 2 days for 5 cases, and 3 days in 4 cases.

Avitaminosis fever may be caused by the dysfunction of hypothalamus and/or insufficiency of nitric oxide. Profiling and injecting thiamin should be followed as routine procedures to treat life-threatening conditions including refractory hyperthermia. The curing of multiple thromboses with essentially only thiamin should also be studied by future researchers. I wish to express my gratitude to all those multiple institutes that are encouraged to carry out further study on this subject.

The corresponding author is a retiree and a medical volunteer to patients in Tianjin west through international communication. There is no fund and no conflict of interest to any body.

Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.